Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 139, NWS Birmingham, AL

June 15, 2017Chambers County, Lee County, Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2017, 5:16 PM CDT for Chambers County, Lee County, Macon County, Alabama. It was in force for 74 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 5:16 PM CDT (22:16 UTC)
Expired
Jun 15, 2017, 6:30 PM CDT
In force
74 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chambers County, AL, Lee County, AL, Macon County, AL

The radar

The Maxwell AFB radar (KMXX), 23 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:37 PM CDTTSTM WND GST 67Notasulga, AL
Jun 15, 5:50 PM CDTTSTM WND DMG1 N Auburn, ALSEVERAL REPORTS OF TREES AND POWER LINES DOWNED.
Jun 15, 5:50 PM CDTTSTM WND DMG1 Nw Auburn University, ALTREE BLOWN DOWN.
Jun 15, 5:50 PM CDTTSTM WND DMGOpelika, ALTREE BLOWN DOWN ONTO A HOUSE.
Jun 15, 5:51 PM CDTTSTM WND DMG1 Ssw Opelika, ALTREE ON HOUSE ON GROVE AVE.
Jun 15, 6:00 PM CDTTSTM WND DMG2 Wnw Auburn University, ALTREE DOWN IN THE WILLOW CREEK SUBDIVISION.
Jun 15, 6:20 PM CDTTSTM WND DMGSmiths Station, AL3 REPORTS OF DOWNED TREES IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 4:43 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WUUS54 KBMX 152216
SVRBMX
ALC017-081-087-152330-
/O.NEW.KBMX.SV.W.0139.170615T2216Z-170615T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
516 PM CDT THU JUN 15 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Lee County in east central Alabama...
  Macon County in southeastern Alabama...
  Chambers County in east central Alabama...

* Until 630 PM CDT

* At 516 PM CDT, severe thunderstorms were located along a line
  extending from near Welch to Shorter, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. These storms have 
           a history of blowing down trees.

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Auburn, Opelika, Tuskegee, Valley, Lanett, Notasulga, Smiths,
  Stroud, Milstead, Lafayette, Smiths Station, La Fayette, Red Level,
  Shorter, Franklin, Waverly, Lakeview, Cusseta, Beulah and Lake
  Tuskegee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3247 8506 3247 8533 3241 8533 3241 8543
      3223 8544 3224 8586 3230 8590 3228 8590
      3234 8599 3244 8599 3249 8580 3258 8580
      3259 8570 3270 8570 3273 8559 3311 8558
      3311 8523 3281 8517 3251 8502
TIME...MOT...LOC 2216Z 302DEG 41KT 3307 8541 3239 8595 

HAIL...0.75IN
WIND...60MPH
 
$$

89^GSatterwhite
3 follow-up statements
030 
WWUS54 KBMX 152242
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
542 PM CDT THU JUN 15 2017

ALC017-081-087-152330-
/O.CON.KBMX.SV.W.0139.000000T0000Z-170615T2330Z/
Lee AL-Macon AL-Chambers AL-
542 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR LEE...MACON AND SOUTHERN CHAMBERS COUNTIES...

At 542 PM CDT, severe thunderstorms were located along a line
extending from Amity Park to near Hardaway, moving southeast at 50
mph.

HAZARD...60 mph wind gusts and penny size hail. These storms have a 
         history of blowing down trees. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Auburn, Opelika, Tuskegee, Valley, Lanett, Notasulga, Smiths,
Milstead, Lafayette, Smiths Station, La Fayette, Shorter, Franklin,
Waverly, Lakeview, Cusseta, Beulah, Lake Tuskegee, Tuskegee National
Forest and Beauregard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3247 8506 3247 8533 3241 8533 3241 8543
      3223 8544 3224 8586 3230 8590 3228 8590
      3234 8599 3244 8599 3249 8580 3258 8580
      3259 8570 3270 8570 3273 8559 3292 8558
      3296 8521 3281 8517 3251 8502
TIME...MOT...LOC 2242Z 302DEG 42KT 3296 8522 3231 8580 

HAIL...0.75IN
WIND...60MPH
 
$$

89^GSatterwhite
257 
WWUS54 KBMX 152306
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
606 PM CDT THU JUN 15 2017

ALC017-152315-
/O.CAN.KBMX.SV.W.0139.000000T0000Z-170615T2330Z/
Chambers AL-
606 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHAMBERS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern and east central Alabama.

LAT...LON 3251 8502 3251 8506 3247 8506 3247 8533
      3241 8533 3241 8543 3223 8544 3224 8586
      3229 8588 3229 8589 3228 8590 3229 8591
      3248 8565 3273 8548 3275 8514 3265 8511
TIME...MOT...LOC 2305Z 303DEG 28KT 3272 8514 3224 8564 

$$

ALC081-087-152330-
/O.CON.KBMX.SV.W.0139.000000T0000Z-170615T2330Z/
Lee AL-Macon AL-
606 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR LEE AND MACON COUNTIES...

At 605 PM CDT, severe thunderstorms were located along a line
extending from near Beulah to 6 miles south of Davisville, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Auburn, Opelika, Tuskegee, Smiths, Smiths Station, Beulah, Beans
Mill, Lake Tuskegee, Auburn University, Tuskegee National Forest,
Beauregard, Davisville, Bleecker, Liverpool, Hardaway, Society Hill,
Griffen Mill, Ladonia, Warriorstand and Fort Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3251 8502 3251 8506 3247 8506 3247 8533
      3241 8533 3241 8543 3223 8544 3224 8586
      3229 8588 3229 8589 3228 8590 3229 8591
      3248 8565 3273 8548 3275 8514 3265 8511
TIME...MOT...LOC 2305Z 303DEG 28KT 3272 8514 3224 8564 

HAIL...0.75IN
WIND...60MPH
 
$$

89^GSatterwhite
462 
WWUS54 KBMX 152328
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
628 PM CDT THU JUN 15 2017

ALC081-087-152338-
/O.EXP.KBMX.SV.W.0139.000000T0000Z-170615T2330Z/
Lee AL-Macon AL-
628 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR LEE AND MACON COUNTIES WILL
EXPIRE AT 630 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern and east central Alabama.

LAT...LON 3251 8502 3251 8506 3247 8506 3247 8533
      3241 8533 3241 8543 3223 8544 3224 8586
      3229 8588 3229 8589 3228 8590 3229 8591
      3248 8565 3273 8548 3275 8514 3265 8511
TIME...MOT...LOC 2328Z 302DEG 41KT 3258 8489 3211 8539 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:14 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 15, 3:14 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
314 PM CDT Thu Jun 15 2017

.SHORT TERM...
Through Tonight.

An active outflow boundary has pushed into north Alabama this
afternoon. Very unstable air ahead of the boundary has triggered
strong to severe thunderstorms along the leading edge of the
boundary. This outflow boundary will continue to track southeast
with widespread showers and thunderstorms through the early
evening hours. A large area of light to moderate rain extends well
north of the main convective line, so rain will continue well
into the evening across north central Alabama. Expect most of the
rain will dissipate by midnight.

58/rose

.LONG TERM...
Friday through Wednesday.

A weak 500 mb trough is expected to persist across much of the
Southeast CONUS through the weekend. This pattern will favor
scattered to perhaps numerous showers and storms each day mainly
driven by daytime heating. A front should approach from the north
on Monday as a strong upper trough takes shape over Southeast
Canada and the Great Lakes. The front is expected to lose its
upper-level support and move slowly across the forecast area,
serving as a focus for convection on Monday and Tuesday. Rain
chances across our northern areas may decrease for Tuesday into
Wednesday as drier air and weak high pressure moves into the
Tennessee Valley behind the front.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

A very moist and unstable air mass will result in sct-nmrs showers
and tstms across central Alabama this afternoon and early
evening. The most organized activity will be along and north of
I-20. An outflow boundary currently across northeast Mississippi
will track southeast and into northwest Alabama early this
afternoon, likely reaching the I-20 corridor by 20-21z. The storms
will produce frequent lightning, vsbys blo 3 miles, and wind
gusts of 30-40 mph. South of I-20, the activity will be less
organized, but still capable of producing the same hazards as
listed above. The convective activity should weaken and mostly
dissipate by 01z. Low clouds and fog could impact KMGM and KTOI
between 10z and 14z.

58/rose

&&

.FIRE WEATHER...

Scattered showers and storms are expected through the next
several days with a moist airmass in place. The best chance of
rain will occur during the afternoon and early evening hours.
There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  88  69  88  70 /  50  40  30  50  20
Anniston    69  88  70  87  70 /  60  40  30  50  20
Birmingham  72  88  72  88  73 /  50  40  30  50  20
Tuscaloosa  71  89  72  89  73 /  50  50  30  40  20
Calera      72  88  71  88  72 /  60  50  30  50  20
Auburn      71  86  71  85  71 /  50  60  40  50  20
Montgomery  74  89  73  89  73 /  50  60  40  50  20
Troy        70  87  71  87  71 /  40  60  40  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 15, 8:10 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
810 AM CDT Thu Jun 15 2017

ALZ011>015-017>050-161615-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
810 AM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a threat for severe weather between 1 and 9 PM this afternoon
and evening across all of Central Alabama. The primary threat will
be damaging straight line winds. The best chance for severe storms
will be along and north of I-20.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Local storm report, Jun 15, 4:54 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 NE BARFIELD           33.37N 85.70W
06/15/2017                   CLAY               AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&
Local storm report, Jun 15, 4:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 WSW ASHLAND           33.27N 85.85W
06/15/2017                   CLAY               AL   EMERGENCY MNGR

            TREE DOWN ACROSS ROAD.

&&
Special weather statement, Jun 15, 5:01 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
501 PM CDT THU JUN 15 2017

ALZ045-046-152245-
Macon AL-Bullock AL-
501 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR BULLOCK AND EASTERN MACON
COUNTIES UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union Springs, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tuskegee, Union Springs, Notasulga, Midway, Pickett, Aberfoil,
Franklin Field, Lake Tuskegee, Guerryton, Tuskegee National Forest,
Davisville, Society Hill, Warriorstand, Sedgefield, I 85 Rest Area,
Uphapee Creek, Perote, Fort Davis, Creek Stand and Three Notch.

LAT...LON 3208 8589 3257 8566 3248 8544 3215 8543
      3214 8541 3214 8543 3202 8543 3201 8551
      3200 8551 3200 8559 3190 8565
TIME...MOT...LOC 2201Z 297DEG 12KT 3217 8563

89^GSatterwhite
Local storm report, Jun 15, 5:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     4 WNW LINEVILLE         33.34N 85.81W
06/15/2017                   CLAY               AL   EMERGENCY MNGR

            TREE DOWN ON ROAD.

&&
Local storm report, Jun 15, 5:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 WSW DELTA             33.44N 85.70W
06/15/2017                   CLAY               AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWNED.

&&
Local storm report, Jun 15, 5:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     3 SE BLANCHE            34.33N 85.57W
06/15/2017                   CHEROKEE           AL   EMERGENCY MNGR

            TREE ON POWER LINES ALONG ALABAMA HIGHWAY
            35.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:22 PM CDTSpecial Weather StatementBMXLamar38 min
Jun 15, 12:44 PM CDTSpecial Weather StatementBMXChilton46 min
Jun 15, 1:00 PM CDTSpecial Weather StatementBMXPickens45 min
Jun 15, 1:09 PM CDTSpecial Weather StatementBMXMarion36 min
Jun 15, 1:30 PM CDTSpecial Weather StatementBMXLamar30 min
Jun 15, 1:42 PM CDTSpecial Weather StatementBMXFayette, Walker, Winston63 min
Jun 15, 1:49 PM CDTSpecial Weather StatementBMXMarion56 min
Jun 15, 2:27 PM CDTSpecial Weather StatementBMXGreene, Tuscaloosa48 min
Jun 15, 2:33 PM CDTSpecial Weather StatementBMXBlount, Etowah42 min
Jun 15, 2:35 PM CDTSpecial Weather StatementBMXJefferson70 min
Jun 15, 2:47 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair28 min
Jun 15, 3:04 PM CDTSpecial Weather StatementBMXAutauga, Bibb, Chilton, Dallas, Perry, Shelby56 min
Jun 15, 3:08 PM CDTSevere Thunderstorm WarningBMXCherokee52 min
Jun 15, 3:15 PM CDTSevere Thunderstorm WarningBMXBibb, Calhoun, Chilton, Coosa, Etowah, Jefferson and 3 more60 min
Jun 15, 3:16 PM CDTSevere Thunderstorm WarningBMXPickens44 min
Jun 15, 3:45 PM CDTSpecial Weather StatementBMXTuscaloosa30 min
Jun 15, 4:00 PM CDTSpecial Weather StatementBMXRussell45 min
Jun 15, 4:02 PM CDTSpecial Weather StatementBMXAutauga43 min
Jun 15, 4:12 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Coosa, Randolph, Tallapoosa78 min
Jun 15, 4:50 PM CDTSevere Thunderstorm WarningBMXElmore55 min
Jun 15, 5:01 PM CDTSpecial Weather StatementBMXBullock, Macon44 min
Jun 15, 5:52 PM CDTSpecial Weather StatementBMXBullock53 min
Jun 15, 6:26 PM CDTAreal Flood WarningBMXBullock, Macon3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.